Health risks associated with ‘new ecstasy’ revealed

The serious side effects of a drug termed the ‘new ecstasy’ have been revealed through studies at Anglia Ruskin University.

Benzylpiperazine (BZP) is a psychoactive piperazine that became a popular recreational drug in many countries until its use became regulated1. In the United Kingdom the drug was reclassified as a controlled substance in 2009, but is now frequently used as an adulterant, and has replaced MDMA as the main ingredient in hundreds of thousands of ecstasy tablets.

Scientists at Anglia Ruskin have undertaken the first systematic study of the toxicity of piperazines. They found clear evidence of cellular cytotoxicity of BZP and its by-products, with the liver being particularly sensitive2. They also found that the designer drug caused damage to kidney cells. The study further indicated that different batches of drugs have different effects because of the different proportions of BZP and impurities in the material. Because users are exposed to mixtures of drugs, the short and longer term effects are often difficult to predict.

BZP has been reported to cause vomiting, fits and irregular heart rhythms in some users3. Research into its cellular effects is helping to inform medical practitioners of the most serious symptoms associated with BZP ingestion so they can be treated effectively. It is also hoped that by outlining the dangers recreational users will be aware of the potential hazards they face.

Written by Robert Jones

  1. http://www.emcdda.europa.eu/publications/risk-assessments/bzp []
  2. http://www.anglia.ac.uk/ruskin/en/home/news/bzp.html []
  3. http://www.talktofrank.com/drugs.aspx?id=3599 []